Hail, Pottawattamie
- When
- July 30, 3:55 PM CST
- Where
- Pottawattamie County, 0.52 mi E of Honey Creek
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.430, -95.860
Broadcast media relayed report of 1.25-inch hail.
Storms developed in the afternoon as an upper-level short-wave moved across the area. 25-inch hail in western Pottawattamie County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Storms developed in the afternoon as an upper-level short-wave moved across the area. Unorganized storms developed and produced 1.25-inch hail in western Pottawattamie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 30, 2:41 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 341 PM CDT Sun Jul 30 2023 ...Updated Forecast Discussion... .DISCUSSION... Issued at 340 PM CDT Sun Jul 30 2023 Key Messages: - Scattered thunderstorms will continue across northeast Nebraska through the early evening, and could limit storm chances this evening. - There's another chance for storms late tonight into Monday morning with some potential for training storms and locally heavy rain and damaging wind. - Almost nightly thunderstorm chances this week with a chance for some locations to gain ground on the drought. - Seasonal temperatures this week with highs mainly in the 80s to low 90s. The hottest conditions will come mid week near the Kansas Nebraska border region. Today and Tomorrow: Daytime cloud phase satellite imagery this afternoon depicts a more active day than convective models have suggested thus far, with thunderstorms igniting north of and along a staled frontal boundary from central South Dakota into central Iowa, while a more subtle convergent boundary is developing deeper clouds that are quickly developing lightning. These storms will push eastward and bring brief downpours and some gusty winds. Convective models have been handling the activity very poorly so far, but the convergent boundary and front to the north will provide enough lift to develop storms into the early evening with storms generally weakening as they go eastward into less instability. The ongoing convection will also affect potential for storms late this evening into the overnight hours where if the convection lingers in eastern Nebraska and western Iowa, potential for training storms and new development may get pushed farther south than currently anticipated. Tomorrow will feature another cool-than-average day with rain chances during the day driven by a piece of shortwave energy that wafts through the mid-level flow. Storm movement will again be in the same direction of additional storm development so training storms would again be possible. Tuesday through Saturday: Tuesday and Wednesday heat look to be on the downslide, with forecasted heat indices for Wednesday being 5 degrees or more lower that they were forecast yesterday. We'll waver in the around average to slightly warmer than average temperature regime with Wednesday still looking like it'll be the warmest A large part of what is driving the weaker signals of heat is the lower amplitude of the ridge, with shortwaves being driven through the flow just north and west of the area. The warm and moist airmass would serve as easy energy that will have chances to be used up nightly. Overnight thunderstorms seem like they'll be a mainstay going through next week (though no slam dunk severe chances are apparent). One the bright side, the ridge driving the heat looks like it will be quickly squashed going into Friday where highs in the low 80s are currently forecast and we could stay on the cool side going into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1219 PM CDT Sun Jul 30 2023 Wavering winds are expected through the early TAF period with a few gusts that could approach 20 kts, while a few storms could waft to the north of the area or trigger a pop up shower or two near KOFK in 2 to 4 hours. Beyond those chances, we could see additional storms develop and move into the area around or shortly after midnight lasting into the early morning hours. Both those chances and chances for morning fog are hard to pin down at this point, and have been excluded from the TAF. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Petersen AVIATION...Petersen
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 315 PM CDT Sun Jul 30 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-311015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 315 PM CDT Sun Jul 30 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Monday Scattered thunderstorms will continue to be possible through the early evening across northeastern Nebraska and western Iowa. A few strong wind gusts and hail are possible. Storms become possible again late tonight, with the strongest storms bringing heavy rain, and could produce damaging winds as well. .DAYS TWO THROUGH SEVEN...Monday night through Sunday There are multiple chances for thunderstorms over the next week, often during the overnight and morning hours. Some of these storms may become strong, and areas of heavy rain will also be possible. Heat index values again increase to 100 degrees or just over near the Kansas Nebraska border on Wednesday. .SPOTTER INFORMATION STATEMENT... Storm Spotters are encouraged to relay reports of hail or wind damage.
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
351 PM CDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM Hail 4 WSW Thurston 42.15N 96.77W
07/30/2023 M1.25 inch Thurston NE Trained Spotter
Report relayed via emergency management.
&&
DMPPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
352 PM CDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Tstm Wnd Gst 4 WSW Thurston 42.15N 96.77W
07/30/2023 E65 MPH Thurston NE Trained Spotter
Wind gust relayed via emergency management
from trained spotter.
&&
DMPSpecial Weather Statement National Weather Service Omaha/Valley Nebraska 416 PM CDT Sun Jul 30 2023 NEZ044-045-051>053-302145- Saunders NE-Sarpy NE-Washington NE-Douglas NE-Dodge NE- 416 PM CDT Sun Jul 30 2023 ...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SARPY...SOUTH CENTRAL WASHINGTON...SOUTHEASTERN DODGE...DOUGLAS AND NORTHEASTERN SAUNDERS COUNTIES THROUGH 445 PM CDT... At 416 PM CDT, trained weather spotters reported a strong thunderstorm over Leshara, or 8 miles northwest of Elkhorn, moving east at 15 mph. HAZARD...Nickel size hail. SOURCE...Trained weather spotters. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Western Omaha, Gretna, Bennington, Boys Town, Elkhorn, Millard, La Vista, Valley, Yutan, Waterloo, Leshara, Chalco, Standing Bear Lake, Zorinsky Lake, Prairie Queen Recreation Area, Flanagan Lake, Wehrspann Lake, Washington, and Two Rivers State Recreation Area. This includes Interstate 80 in Nebraska between mile markers 439 and 446. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4118 9649 4143 9645 4144 9606 4112 9608 TIME...MOT...LOC 2116Z 286DEG 13KT 4133 9639 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Kern
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
434 PM CDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM Hail Prague 41.31N 96.81W
07/30/2023 M1.00 inch Saunders NE Trained Spotter
Delayed report of quarter-sized hail.
&&
DMPSpecial Weather Statement National Weather Service Omaha/Valley Nebraska 445 PM CDT Sun Jul 30 2023 NEZ051>053-067-302215- Saunders NE-Cass NE-Sarpy NE-Douglas NE- 445 PM CDT Sun Jul 30 2023 ...STRONG THUNDERSTORMS WILL IMPACT SARPY...SOUTH CENTRAL DOUGLAS... SOUTHEASTERN SAUNDERS AND NORTH CENTRAL CASS COUNTIES THROUGH 515 PM CDT... At 445 PM CDT, Doppler radar was tracking a cluster of strong thunderstorms 6 miles south of Yutan, or 7 miles west of Gretna, moving east at 25 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Southwestern Omaha, Papillion, Ralston, Gretna, La Vista, Ashland, Springfield, Louisville, Cedar Creek, Chalco, Prairie Queen Recreation Area, Walnut Creek Recreation Area, Wehrspann Lake, Memphis, South Bend, Louisville State Recreation Area, Two Rivers State Recreation Area, Schramm Park State Recreation Area, Platte River State Park, and Memphis State Recreation Area. This includes Interstate 80 in Nebraska between mile markers 428 and 444. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4110 9648 4123 9642 4119 9602 4094 9615 TIME...MOT...LOC 2145Z 291DEG 22KT 4116 9638 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Kern
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
448 PM CDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM Hail Humphrey 41.69N 97.49W
07/30/2023 M1.00 inch Platte NE Trained Spotter
Up to quarter sized hail.
&&The Omaha radar (KOAX), 44 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
1 hail. Local standard time, as filed.
Broadcast media relayed report of 1.25-inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120389.